• Dr G Dr G
    October 20, 2009
    Metformin and radiocontrast dye
    Dr G Dr G
    October 20, 2009

    Why should we stop using metformin before a radiocontrast image? And what are the proofs that lactic acidosis or other complications may be exacerbated by this action? If we have to stop it, is it for every diabetic patient before imaging? Thank you

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • RN who does her homework December 01, 2009
    RN who does her homework
    October 20, 2009

    Dr. G:  "what are the proofs that lactic acidosis ... may be exacerbated by this action  (using metformin concurrently with radiocontrast image)?"   I don't know the specific studies it was based on but it is common enough that there is now a black box warning on metformin about this; and LAST WEEK, in the hospital where I work, they killed a patient in exactly this way.  He was on metformin, nobody discontinued it, he had a CT scan with contrast, and within 3 days he developed increasing lactic acidosis and died of it.  I have been researching this and apparently this is the general chain of events:  dyes impair kidney function, at best temporarily but I have seen several patients whose kidneys were permanently damaged by contrast medium. The patient is supposed to be instructed to drink copious amounts of water before and after the procedure to dilute the concentration of dye as it passes through - but often this critical step is neglected.  Lactic acidosis develops when lactate, a product of carbohydrate metabolism, accumulates faster than the liver can metabolize it.  Metformin is eliminated through the kidneys.  When this filtration is impaired the blood levels of it increase greatly.  Too much carbohydrate metabolism goes on and the lactate builds up, the blood pH goes down, you have acidosis. 

    READ MORE
  • CharlieD November 06, 2009
    CharlieD
    October 20, 2009

    The reason we stop metformin is because there is an increased risk of lactic acidosis. The reason for this is that radiocontrast dyes are shown to cause acute renal failure. Since metformin is cleared virtually exclussivley by renal mechanisms, this may cause increased concentrations of metformin, leading to lactic acidosis. The fact that the patient is a diabetic is irrelevant to whether you d/c the drug or not. If they take metformin, whether it be for diabetes, weightloss or anything else, you stop metformin 48 hours before and wait 48 hours after radiocontrast before reinitiaing metformin therapy. Hope this helps!

    READ MORE
    • Dr G
      November 06, 2009
      Dr G
      November 06, 2009

      Thx for replying! I was thinking with the same logic but the fact is that I haven't seen in any reference that radiocontrast agents can "CAUSE" acute renal failure, they are however contraindicated (or used with pecaution) in cases of renal failure that is already present, because their clearance is retarded. But whether they can cause the renal failure am not sure about it. If it was the case, all treatments that are eliminated by kidneys (which are many) must be stopped before every radiocontrast imaging to prevent intoxication, and not only Metformin. Thanks again for ur reply, it makes a good medical discussion!

      READ MORE
  • madge July 14, 2012
    madge
    October 20, 2009

    can metformin be taken before/after a petscan - if not why - if taken how long before /after petscan

    READ MORE
  • Student Radiographer January 18, 2011
    Student Radiographer
    October 20, 2009

    I suggest you google nephrogenic systemic fibrosis and look at journals there are loads re. RCA's causing loss of kidney function, some suggest 48 hours of increased fluids before and after, the theory hydrating the kidneys may minimise the damage. Undecided

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.